Colorado, 2002

Hail in Colorado, August 27, 2002

August 27, 2002 · NWS BOU · 13 events in 5 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 26, 2:25 PM MST, 10 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 2:25 PM MST, 10 hours 49 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT MON AUG 26 2002

SHORT TERM:  A GENERALLY STABLE UPPER AIR PATTERN IS GOING TO SET UP
THE OPPORTUNITY FOR AFTERNOON AND NOCTURNAL SHOWERS AND
THUNDERSTORMS THE NEXT SEVERAL DAYS.  AN UPR LVL RIDGE AXIS WILL BE
CENTERED OVR CO AND NM WHILE UPR TROFINESS REMAINS OVR THE PAC NW.
WHILE THE PATTERN STAYS IN PLACE...LOW LVL MSTR WL BE DRAWN OVR THE
PLAINS BY THE RESULTANT SFC TROF OVR THE MTNS.  AN UPR LEVEL JET
BETWEEN THE UPR TROF AND UPR RIDGE WILL ALSO BE IN PLACE TO HELP
ORGANIZE AFTN CONVECTION.  SPECIFIC HUMIDITY LEVELS WL BE ARND 6-8
G/KG FOR THE NEXT COUPLE AFTNS.  IN THE SHORT TERM...A STRONG
BOUNDARY FROM CONVECTION IN NEBRASKA IS MOVG INTO THE NERN PART OF
THE STATE THIS AFTN.  THIS BOUNDARY WL BE REINFORCED BY SHOWERS
WHICH WL DEVELOP ON THE PLAINS TONIGHT AND SHOULD MAKE IT TO THE
FOOTHILLS.  MOISTURE BEHIND THIS FRONT WL PRODUCE AREAS OF STRATUS
IN THE MORNING AND THEN COOL OFF TEMPS ON TUES.  AFTN HEATING AND
THE WIND SHEAR PROFILE WL ALLOW SHOWERS TO DEVELOP IN THE AFTN AND
EVENING.  MODELS SHOW MORE QPF ON TUES AFTN THAN FOR THIS AFTN.  THE
SAME SITUATION WILL BE IN PLACE FOR WED.  THRU THE EXTENDED
PERIOD...MSTR LVLS GRADUALLY DECREASE AT THE END OF THE WEEK.  IT IS
DIFFICULT TO REMOVE THE MENTION OF AFTN AND EVENING THUNDERSTORMS
BEFORE SATURDAY.  TEMPERATURES THROUGH THE NEXT WEEK SHOULD BE CLOSE
TO NORMALS FOR LATE AUGUST.  MAYBE THE RAIN WL ALSO HELP WITH THE
DROUGHT SITUATION.           KDRBY

.DEN...NONE.

In the hours before

Local storm report, Aug 26, 8:40 PM MST, 4 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
940 PM MDT MON AUG 26 2002

...PRELIMINARY STORM REPORT FOR AUGUST 26 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    3 N CROOK                 CO   0.75 INCH HAIL
08/26/02   LOGAN

0913 PM    10 N COPE                 CO   0.75 INCH HAIL
08/26/02   WASHINGTON

0915 PM    4 E HAXTUN                CO   NON TSTM WIND GUST
08/26/02   PHILLIPS                       60 MPH MEASURED BY
                                          SPOTTER

CLB
Special weather statement, Aug 26, 9:00 PM MST, 4 hours 14 minutes before
COZ042-044-046>051-270410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH EXPIRES...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ALLOWED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COLORADO COUNTIES...
LINCOLN...PHILLIPS...WASHINGTON...SEDGWICK...LOGAN...MORGAN AND
NORTHEAST WELD TO EXPIRE AT 1000 PM MDT THIS EVENING.

AT 955 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE STILL OCCURRING OVER THE NORTHEASTERN CORNER OF
COLORADO...BUT THESE STORMS WERE DECREASING IN STRENGTH AND AREAL
COVERAGE.

GARD...WFO BOULDER
Local storm report, Aug 26, 10:45 PM MST, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1145 PM MDT MON AUG 26 2002

...PRELIMINARY STORM REPORT FOR AUGUST 26 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    3 N CROOK                 CO   0.75 INCH HAIL
08/26/02   LOGAN

0913 PM    10 N COPE                 CO   0.75 INCH HAIL
08/26/02   WASHINGTON

0915 PM    4 E HAXTUN                CO   NON TSTM WIND GUST
08/26/02   PHILLIPS                       60 MPH MEASURED BY
                                          SPOTTER

1052 PM    NW FORT COLLINS           CO   0.75 INCH HAIL
08/26/02   LARIMER

1056 PM    1 W FORT COLLINS          CO   1.00 INCH HAIL
08/26/02   LARIMER

1059 PM    8 NNW CARR                CO   1.00 INCH HAIL
08/26/02   LARIMER                        ON STATE LINE

CLB

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Elbert

When
August 27, 1:14 AM MST
Where
Elbert County, 2 mi E of Elizabeth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -104.567

Hail, Boulder

When
August 27, 1:10 PM MST
Where
Boulder County, Nederland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -105.500

Hail, Gilpin

When
August 27, 1:10 PM MST
Where
Gilpin County, 3 mi N of Rollinsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -105.500

Hail, Gilpin

When
August 27, 1:20 PM MST
Where
Gilpin County, 8 mi N of Black Hawk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -105.500

Hail, Gilpin

When
August 27, 1:30 PM MST
Where
Gilpin County, 7 mi SE of Rollinsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -105.400

Hail, Jefferson

When
August 27, 1:39 PM MST
Where
Jefferson County, 5 mi NW of Golden
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -105.283

Hail, Jefferson

When
August 27, 1:50 PM MST
Where
Jefferson County, 11 mi NW of Golden
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -105.367

Hail, Jefferson

When
August 27, 1:50 PM MST
Where
Jefferson County, 1 mi NW of Golden
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -105.233

Hail, Jefferson

When
August 27, 1:56 PM MST
Where
Jefferson County, Golden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -105.217

Hail, Jefferson

When
August 27, 2:12 PM MST
Where
Jefferson County, 5 mi NW of Golden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -105.283

Hail, Jefferson

When
August 27, 2:20 PM MST
Where
Jefferson County, Lakewood
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -105.100

Hail, Douglas

When
August 27, 3:34 PM MST
Where
Douglas County, 1 mi N of Acequia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -105.000

Hail, Douglas

When
August 27, 5:57 PM MST
Where
Douglas County, 3 mi NW of Louviers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -105.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313210, 5313211, 5313212, 5313213, 5313214, 5313215, 5313216, 5313222, 5313217, 5313218, 5313219, 5313220, 5313221.